Mrs. V, 59 years old, presented with a one-week history of nausea, vomiting, severe fatigue, abdominal discomfort, and pre-syncopal episodes. Her past medical history included type 2 diabetes, hypertension, hyperlipidemia, and gastroesophageal reflux disease. Current medications were insulin glargine (Lantus), metformin, lisinopril, glipizide, hydrochlorothiazide, esomeprazole (Nexium), ramipril (Altace), and lovastatin. Mrs. V did not drink alcohol, but she reported smoking a pack-and-a-half of cigarettes daily for the past 24 years.
1. Examination findings
Physical exam revealed a slightly lethargic, obese, white woman, who was alert and oriented. She did not appear to be in acute distress. Her vital signs included BP 160/92 mm Hg, pulse 100 beats per minute, respiration rate 16 breaths per minute, temperature 99.5°F, and oxygen saturation 97% on room air. She was not orthostatic. ECG and chest x-ray revealed no acute pathology.
2. Laboratory determinations
All lab studies were within normal limits except for a mildly decreased bicarbonate level and an elevated anion gap, findings indicative of metabolic acidosis along with mild renal insufficiency. Urinalysis was unremarkable.
3. Key to the diagnosis
To distinguish between ketoacidosis and lactic acidosis, a serum lactate determination was ordered. An elevated serum lactate of 22 mg/dL (normal 4.5-19.8) confirmed lactic acidosis, most likely due to the metformin the patient was taking.
The metformin was discontinued, and Mrs. V was placed on IV hydration. The laboratory abnormalities as well as the associated symptoms resolved promptly. No permanent sequelae developed. Mrs. V’s Lantus dose was increased by 5 units.
4. Rise in acidosis
Unlike other agents used to treat type 2 diabetes mellitus, metformin has been shown to reduce mortality in obese patients, and its use is increasing.
However, many clinicians are concerned about a possible rise in the risk of lactic acidosis, which has a mortality of approximately 50%. Presently, the reported frequency of lactic acidosis in patients taking metformin is 0.03 per 1,000 patient-years, primarily in those with predisposing factors, such as cardiovascular disease, renal disease, liver problems, chronic respiratory disease, or advanced age. Hypertension, borderline progressive renal insufficiency, smoking, and age increased Mrs. V’s risk.
The mechanism by which metformin and phenformin cause lactic acidosis is uncertain. Biguanides reduce pyruvate dehydrogenase activity and mitochondrial transport of reducing agents. This results in a decreased ability to channel Krebs cycle precursors into aerobic metabolism, which, in turn, causes increased metabolism of pyruvate to lactate and net lactic acid production. Additionally, increased glucose utilization in the small intestine caused by biguanide drugs could theoretically increase portal-vein lactate levels.
Clinicians prescribing metformin should be familiar with the clinical manifestations of lactic acidosis, particularly when the patient is elderly or has predisposing factors. Signs and symptoms vary but tend to be nonspecific and include nausea, vomiting, altered consciousness, fatigue, abdominal pain, and thirst.
The manufacturers of metformin state that the drug should not be used when the serum creatinine is >1.5 mg/dL in men and >1.4 mg/dL in women. (Mrs. V’s creatinine was 1.7, a 0.4 mg/dL rise over the past four months.) These values are less reliable as indicators of renal function in elderly or chronically debilitated patients. Metformin should be prescribed with great caution in any patient with moderate renal impairment (estimated creatinine clearance 30-60 mL/min).
Treatment of lactic acidosis is supportive. Metformin is readily removed by hemodialysis, which would be appropriate for severe, life-threatening acidosis.